Organ transplant recipients are at an increased risk for subsequent malignancies including hematologic malignancies. The development of acute myeloid leukemia (AML) after solid organ transplantation is a rare but well-documented event. It is thought to be a consequence of immune dysregulation secondary to the use of immunosuppressive agents. Herein, we present the management of a liver transplantation recipient who presented withAMLand comprehensively review the relevant literature. A 59-year-old male patient presented with fever and cough eight years after an orthotopic liver transplantation for cirrhosis and hepatocellular carcinoma. He received methylprednisolone and mycofenolate mofetil (MMF) followed by tacrolimus and rapamycin as immunosuppression. Upon admission to our hospital, his peripheral blood demonstrated 34% blasts and pancytopenia. A bone marrowbiopsy confirmed the diagnosis of myelodysplastic syndrome (MDS) in transformation to AML. He was treated with induction chemotherapy and his sirolimus was continued but he expired four weeks after from refractory disease. No specific guidelines exist for the treatment of AML in solid organ transplant recipients. Treatment should be individualized and concurrent use of chemotherapeutic and immunosuppressive agents should be carefully balanced.
|Original language||English (US)|
|Number of pages||4|
|State||Published - Mar 1 2012|
ASJC Scopus subject areas